Hail, Hancock
- When
- May 18, 4:25 PM EST
- Where
- Hancock County, 0.89 mi NE of Sneedville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.540, -83.210
Quarter size hail was reported at Sneedville.
A strong polar vortex was situated over the Eastern Great Lakes and Southeastern Canada with strong unidirectional flow out of the northwest. Instability was marginal but capes managed to top out around 1000 J/Kg and with moderate to strong shear, severe thunderstorms developed ahead of a cold front during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong polar vortex was situated over the Eastern Great Lakes and Southeastern Canada with strong unidirectional flow out of the northwest. Instability was marginal but capes managed to top out around 1000 J/Kg and with moderate to strong shear, severe thunderstorms developed ahead of a cold front during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 2:10 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EDT SUN MAY 18 2008 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...COLD FRONT WILL MOVE S THROUGH MRX CWA THIS EVENING. SHOWERS AND ISOLD TSTMS WILL END THIS EVENING. HIGH PRESSURE BUILDS IN QUICKLY. AIRMASS DRIES OUT AND COOLS WITH WINDS DECREASING OVERNIGHT. TEMPS SHOULD COOL BELOW AREA WATER TEMPS SO PATCHY FOG DEVELOPS MON MORNING. WARM FRONT RETURNS TO THE W EDGE OF AREA EARLY MON NIGHT. WEAK LOW PRESSURE MOVES EAST THROUGH NE TN/SW VA EARLY TUESDAY MORNING. PROBABILITY OF PCPN ON THE INCREASE WITH THIS SYSTEM INTO TUE AFTN. ANOTHER COOL NIGHT SETTING UP FOR TUE NGT WITH NW FLOW. .LONG TERM (WEDNESDAY THROUGH SUNDAY)...LATEST MODELS INDICATING MOISTURE LINGERING INTO EARLY WEDNESDAY AHEAD OF A SHORTWAVE...BUT WILL CONTINUE WITH A DRY FORECAST FOR WEDNESDAY. A WARM FRONT PUSHES INTO THE REGION ON THURSDAY AND LINGERS INTO FRIDAY. WITH STILL UNCERTAINTY ON THE STRENGTH...POSITION AND TIMING ...WILL KEEP ONLY 20 POPS FOR BOTH THURSDAY AND FRIDAY. HIGH PRESSURE RETURNS FRIDAY NIGHT BRINGING DRY WEATHER FOR THE WEEKEND. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 50 77 59 79 56 / 20 10 20 50 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 46 74 57 75 54 / 20 10 40 50 10 OAK RIDGE, TN 46 73 57 74 53 / 20 10 40 50 10 TRI CITIES AIRPORT, TN 44 67 50 73 48 / 30 10 60 60 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 458 AM EDT SUN MAY 18 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 458 AM EDT SUN MAY 18 2008 /358 AM CDT SUN MAY 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 510 PM EDT SUN MAY 18 2008 TNZ015-016-VAZ001-005-182215- HANCOCK-HAWKINS-LEE-SCOTT- 510 PM EDT SUN MAY 18 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING HANCOCK...HAWKINS...LEE AND SCOTT COUNTIES... AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF SNEEDVILLE...MOVING EAST AT 37 MPH. THIS STORM WILL BE NEAR... SNEEDVILLE BY 520 PM EDT. 6 MILES NORTH OF SURGOINSVILLE BY 555 PM EDT. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. DGS
The Knoxville radar (KMRX), 45 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
7 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Quarter size hail was reported at Sneedville.
A few trees were reported down in Sneedville.
Penny size hail was reported in Morristown.
A tree was reported down on power lines located on Miller Road.
One tree was reported down on Sheffy Hollow Road.
Trees and power lines were reported down six miles south southwest of Dayton.
Several trees were reported down two miles northeast of Alcoa.
Two trees were reported down at Sale Creek.
Several trees were downed in Cleveland in the vicinity of Frontage Road and Candies Creek Ridge Road.
Penny size hail was reported in Cleveland.
An EF0 tornado touched down in the national forest near Oswald Dome Road damaging trees inside the national forest. The tornado path was approximately 25 yards wide and 2.1 miles long and ended near highway 30.
Penny size hail was reported 10 miles south southeast of Cleveland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyThe tornado archive for Tennessee, 2008Warnings in Tennessee, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95485, 95486, 95488, 95487, 95490, 95491, 95493, 95530, 104494, 95531, 95533, 95535.